The use of cannabinoids such as CBD and THC can increase the risk of bleeding in patients taking Warfarin (sold under the brand name Coumadin).
That’s because CBD is a “potent inhibitor” of the liver enzymes that break down Coumadin. Since Coumadin isn’t broken down there’s more of it in the blood which in turn increases the risk of bleeding, according to a report this week in MDLinx, an online service for physicians.
While the CBD-blood thinner connection is a reasonable concern that should be discussed with your physician, the evidence supporting the likelihood of increased bleeding isn’t strong. For example, a Mayo Clinic report published last month called “Clinicians’ Guide to Cannabidiol and Hemp Oils,” framed it as a low risk event because of the small amounts of CBD in consumer products:
… other drug-drug interactions have been noted, or at least hypothesized, based on the metabolism of CBD by the [liver enzymes], which includes warfarin … The other ingredients in CBD and hemp oils are usually at such small concentrations that they are unlikely to cause severe interactions, but care should still be taken …
Further perspective comes from a report last year in the Harvard Health newsletter which said, “CBD can increase the level in your blood of the blood thinner coumadin, and it can raise levels of certain other medications in your blood by the exact same mechanism that grapefruit juice does.”
That’s not meant to be funny. As Healthline reports, grapefruit increases the blood levels of blood thinners in the same way that CBD does – by inhibiting the action of enzymes that break them down.
Perhaps the way to resolve this is to look at the Warfarin Drug Interaction page on WebMB. It says, “Many herbal products interact with warfarin. Tell your doctor before taking any herbal products especially bromelains, especially bromelains, coenzyme Q10, danshen, dong quai, fenugreek, garlic, ginkgo biloba, ginseng, and St. John’s wort, among others.”
In other words, should we not just include CBD in the category “among others”?